Alert archive / Puerto Rico / Flash Flood Warnings in 2003

Flash Flood Warning 117, NWS JSJ

November 14, 2003

NWS JSJ issued this flash flood warning at Nov 14, 2003, 8:25 PM CST. It was in force for 19 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 14, 2003, 8:25 PM CST (02:25 UTC)
Expired
Nov 15, 2003, 3:30 PM CST
In force
19 hr
Issued by
NWS JSJ
Area
Whole counties

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGCA52 TJSJ 150227
FFWSJU
PRC051-135-137-143-150530-

BULLETIN-EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
1025 PM AST FRI NOV 14 2003

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED

* A FLASH FLOOD WARNING FOR THE FOLLOWING MUNICIPALITIES
  IN PUERTO RICO
     DORADO
     TOA ALTA
     VEGA ALTA
     TOA BAJA

* UNTIL 130 AM AST

* AT 1016 PM AST...WEATHER SERVICE DOPPLER RADAR INDICATED A   
  THUNDERSTORM WITH HEAVY RAIN MOVING ACROSS THE WARNING AREA.
  THE GROUND IS SATURATED AND HEAVY RAINFALL WILL PRODUCE FLASH 
  FLOODING.

  THIS WARNING INCLUDES ALL RIVERS...STREAMS AND TRIBUTARIES WITHIN
  THE WARNING AREA.

A FLASH FLOOD WARNING MEANS THAT FLASH FLOODING IS IMMINENT OR HAS
BEEN REPORTED. EVACUATE TO HIGHER GROUND AND TAKE THE NECESSARY
PRECAUTIONS SHOULD FLOOD WATERS AFFECT YOUR AREA. MOTORISTS AND
PEDESTRIANS SHOULD NOT ATTEMPT TO CROSS FLOODED ROADS AND AREAS...AS
YOU AND YOUR VEHICLE MIGHT BE SWEPT AWAY BY FLOOD WATERS. PERSONS IN
LOW LYING AREAS SHOULD SEEK HIGHER GROUND. FOLLOW INSTRUCTIONS FROM
LOCAL CIVIL DEFENSE OR LAW OFFICIALS.

$$
1 follow-up statement
000 
WGCA72 TJSJ 150347
FFSSJU
PRC051-135-137-143-150445-

BULLETIN-IMMEDIATE BROADCAST REQUESTED
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
1145 PM AST FRI NOV 14 2003

THE FLASH FLOOD WARNING ISSUED EARLIER BY THE NATIONAL WEATHER
SERVICE IN SAN JUAN HAS BEEN DISCONTINUED FOR THE FOLLOWING
MUNICIPALITIES

IN PUERTO RICO
     DORADO...TOA ALTA...VEGA ALTA AND TOA BAJA

AT 1135 PM AST THE VERY HEAVY RAIN WHICH AFFECTED THIS AREA EARLIER 
HAS DISSIPATED OR MOVED AWAY. 

THEREFORE FLASH FLOODING NO LONGER EXISTS AND THE FLASH FLOOD WARNING
HAS BEEN DISCONTINUED. HOWEVER...ADDITIONAL SHOWERS ARE POSSIBLE 
WHICH MAY RESULT IN THE RE-ISSUANCE OF A WARNING. AS A REMINDER...A 
FLASH FLOOD WATCH CONTINUES IN EFFECT FOR PUERTO RICO AND THE U.S. 
VIRGIN ISLANDS THROUGH 400 AM SATURDAY MORNING.

ALTHOUGH FLASH FLOODING NO LONGER EXISTS YOU SHOULD CONTINUE TO
REMAIN ALERT FOR ANY LINGERING WATER ON THE ROADWAYS AND HIGH STREAM
OR RIVER LEVELS.

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Nov 14, 4:50 PM CST, 3 hours 35 minutes earlier.

Area forecast discussion, Nov 14, 4:50 PM CST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
650 PM AST THU NOV 14 2003

.UPDATE...
WE EXTENDED THE FLASH FLOOD WATCH AREA WIDE UNTIL 1000 PM. THE FLOOD
WARNING WAS DROPPED FOR ALL AREAS EXCEPT FOR HORMIGUEROS...CABO
ROJO...AND MAYAGUEZ. THESE 3 MUNICIPALITIES CONTINUE IN A FLOOD
WARNING DUE TO THE FACT THAT RIO GUANAJIBO CONTINUES ABOVE ITS FLOOD
STAGE. /DG

&&

.PREV DISCUSSION...
UPPER LEVEL TROUGH IS GRADUALLY SHIFTING E AND SE THIS AFTERNOON IN
RESPONSE TO BROAD UPPER LEVEL TROUGH EXITING THE EAST COAST OF U.S.
ASSOCIATED FRONTAL ZONE MOVING RATHER QUICKLY SE TOWARDS THE REGION
HAS NUDGED ELONGATED LOW LEVEL TROUGH SE PAST 24 HOURS...AND SHIFTED
MOST ACTIVE WEATHER E AND SE AS WELL. ONLY PROBLEM PRECIP AREAS
TODAY HAVE BEEN ST THOMAS AND ST JOHN WHERE 2 TO 4 ADDITIONAL INCHES
HAVE FALLEN THIS AFTERNOON CAUSING GUT FLOODING...AGAIN. I SEE SOME
MID LEVEL INSTABILITY LINGERING THROUGH TOMORROW...COUPLED WITH SOME
PERIODS OF MORNING SUNSHINE SHOULD AID IN A FEW AFTERNOON
THUNDERSTORMS. MEANWHILE...LLVL TROUGH WILL WEAKEN AND SINK SE AND
ACROSS THE LOCAL AREA NEXT 36 HOURS AND MAINTAIN GOOD RAIN
CHANCES...BUT WITH LESS PRECIPITABLE WATER AND AVAILABLE AND RAPIDLY
WEAKENING DYNAMICS. LLVL BOUNDARY FORECAST TO STALL ACROSS THE
VIRGIN ISLANDS AREA BY SUNDAY...THEN RETURN MONDAY THROUGH TUESDAY.
DO NOT ANTICIPATE A VERY DRY DAY UNTIL WEDNESDAY...FINALLY.

MARINE CONDITIONS WILL DETERIORATE QUICKLY THIS WEEKEND...SATURDAY
EVENING THROUGH SUNDAY AS HIGH PRESSURE BRIDGES ACROSS WEAK FRONTAL
ZONE...CAUSING FRESHENING NNE WINDS...ACCOMPANIED BY A BROAD
SPECTRUM A WAVE ENERGY. THIS WILL PRODUCE ROUGH AND CONFUSED SEAS.
WWIII MODEL AND VARIOUS OFFSHOOTS HAVE BEEN FORECASTING SEAS OF 10
FEET AND GREATER RECENT RUNS...BUT DO NOT SEE AVAILABLE FETCH FOR
MORE THAN 5 OR 6 FEET OF SWELL. AGAIN...A COMBINATION OF NNW
SWELL... SHORTER PERIOD N WIND SWELL...AND INCREASING NE WIND WAVES
WILL MAKE FOR ROUGH MARINE CONDITIONS SUN-MON.

.SJU...
.PR...FLW PRZ023-067-097 TIL 1000 PM. FFA PRZALL TIL 1000 PM.
.VI...FFA VIZALL TIL 1000 PM.

EQUIPMENT...NO PROBLEMS AT THIS TIME
Hazardous weather outlook, Nov 14, 2:52 AM CST, 17 hours 33 minutes before
PRZ001>013-VIZ001-002-AMZ710>750-142200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
600 AM AST FRIDAY NOV 14 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO.

.TODAY AND TONIGHT...SCATTERED TO NUMEROUS SHOWERS AND ISOLATED
THUNDERSTORMS WILL CONTINUE MOVING ACROSS PUERTO RICO INCLUDING THE
ISLANDS OF CULEBRA AND VIEQUES. A BROAD SURFACE LOW PRESSURE SYSTEM
JUST OFF THE NORTHEAST COAST OF THE DOMINICAN REPUBLIC WILL CONTINUE
TO DRIFT NORTHEAST ACROSS THE REGION TODAY.  AREAS OF HEAVY RAINFALL
WILL CONTINUE ACROSS MUCH OF THE ISLAND TODAY. THE TERRAIN REMAINS
VERY SATURATED ACROSS PUERTO RICO AND THE ADJACENT ISLANDS.
LANDSLIDES AND OR ROCK SLIDES ALONG HIGHER ELEVATIONS ARE POSSIBLE
AS WELL AS DANGEROUS CLOUD TO GROUND LIGHTNING WITH THE
THUNDERSTORMS. ALL RIVERS AND TRIBUTARIES ACROSS THE ISLAND REMAIN
ABOVE OR NEAR FLOOD STAGE. THE PROBABILITY FOR CONTINUED FLASH
FLOODING AND RIVER FLOODING WILL REMAIN HIGH...THEREFORE FLASH FLOOD
WATCHES AND WARNINGS WILL REMAIN IN EFFECT THROUGH MOST OF THE DAY
FOR ALL OR PORTIONS OF PUERTO RICO AND ADJACENT ISLANDS.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS LIKELY TODAY.

.SATURDAY THROUGH THURSDAY...AS THE LOW PRESSURE SYSTEM RESPONSIBLE
FOR THE CURRENT WEATHER CONDITIONS GETS LIFTED NORTHEAST ACROSS THE
LOCAL ISLANDS...LOCAL WEATHER CONDITIONS WILL SLOWLY IMPROVE.
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS CAN HOWEVER BE EXPECTED
AS SUFFICIENT LOW LEVEL MOISTURE WILL REMAIN IN PLACE TO PRODUCE
MAINLY EARLY MORNING AND AFTERNOON SHOWER ACTIVITY ACROSS PORTIONS
OF THE ISLAND. URBAN AND SMALL STREAM FLOODING IN ISOLATED AREAS IS
THEREFORE POSSIBLE THROUGH AT LEAST MONDAY. NO HAZARDOUS WEATHER IS
EXPECTED THEREAFTER.

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS.

.TODAY AND TONIGHT...SCATTERED TO NUMEROUS SHOWERS AND ISOLATED
THUNDERSTORMS WILL CONTINUE TO OCCASIONALLY MOVE ACROSS THESE
ISLANDS. A BROAD SURFACE LOW PRESSURE SYSTEM JUST OFF THE NORTHEAST
COAST OF THE DOMINICAN REPUBLIC WILL CONTINUE TO DRIFT NORTHEAST
ACROSS THE REGION TODAY. AREAS OF HEAVY RAINFALL WILL CONTINUE TO
CROSS MUCH OF THE ISLANDS DURING THE DAY. THE TERRAIN REMAINS VERY
SATURATED ACROSS THE U.S. VIRGIN ISLANDS. LANDSLIDES AND OR ROCK
SLIDES ALONG HIGHER ELEVATIONS ARE POSSIBLE AS WELL AS DANGEROUS
CLOUD TO GROUND LIGHTNING WITH THE THUNDERSTORMS. ALL GUTS AND
STREAMS ACROSS THE ISLAND REMAIN HIGH OR ABOVE FLOOD STAGE. THE
PROBABILITY FOR CONTINUED FLASH FLOODING AND GUT AND STREAM FLOODING
REMAINS HIGH...THEREFORE FLASH FLOOD WATCHES AND WARNINGS WILL
REMAIN IN EFFECT THROUGH MOST OF THE DAY.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS LIKELY TODAY.

.SATURDAY THROUGH THURSDAY...AS THE LOW PRESSURE SYSTEM RESPONSIBLE
FOR THE CURRENT WEATHER CONDITIONS GETS LIFTED NORTHEAST ACROSS THE
LOCAL ISLANDS...LOCAL WEATHER CONDITIONS WILL SLOWLY IMPROVE.
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS CAN HOWEVER
BE EXPECTED AS SUFFICIENT LOW LEVEL MOISTURE WILL REMAIN IN PLACE TO
PRODUCE MAINLY EARLY MORNING AND AFTERNOON SHOWER ACTIVITY. MINOR
URBAN AND GUT FLOODING IN ISOLATED AREAS IS THEREFORE POSSIBLE
THROUGH AT LEAST MONDAY. NO HAZARDOUS WEATHER IS EXPECTED
THEREAFTER.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEB
SITE FOR PUERTO RICO AND THE U.S. VIRGIN ISLANDS AT (ALL LOWERCASE
LETTERS): HTTP://WWW.SRH.NOAA.GOV/SJU.

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 14, 10:23 PM CSTFlash Flood WarningJSJ18 hr
Nov 14, 11:20 PM CSTFlash Flood WarningJSJ18 hr
Nov 15, 1:02 PM CSTFlash Flood WarningJSJ19 hr
Nov 15, 2:05 PM CSTFlash Flood WarningJSJ19 hr

Nearby

Flash Flood Warnings in Puerto Rico, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.